Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 23, 2002

Other Medications

Question from Cape Cod, Massachusetts, USA:

I am taking high doses of prednisone, and three weeks ago, after drinking any liquid I could get my hands on and running to the bathroom every 15 minutes I was found to have a blood sugar of 574 mg/dl [31.9 mmol/L]. I've been told I have steroid-induced diabetes which is being treated with an oral hypoglycemic agent. Will this form of diabetes resolve itself when I can lower the prednisone levels or discontinue it entirely?

Answer:

The scenario you describe is the usual course. However, there are times where the steroids are lowered and the glucose levels do not go into the normal range. This means that a medication should be used, although it may be at a lower dose. It is also true that if you require steroids in the future, you will need additional medication to treat your glucose levels as this is usually a recurrent problem.

JTL